Alert archive / Missouri / Wind Advisories in 2024

Wind Advisory 11, NWS Kansas City, MO

November 18, 20247 counties in Kansas; 12 counties in Missouri

NWS Kansas City, MO issued this wind advisory at Nov 18, 2024, 2:07 AM CST for 7 counties in Kansas; 12 counties in Missouri. It took effect at Nov 18, 2024, 11:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 2:07 AM CST (08:07 UTC)
In effect from
Nov 18, 2024, 11:00 AM CST
Expired
Nov 18, 2024, 6:51 PM CST
In force
8 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 29 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

807 
WWUS73 KEAX 180807
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
207 AM CST Mon Nov 18 2024

KSZ025-057-060-103>105-MOZ028-029-037-038-043>045-053-054-181615-
/O.NEW.KEAX.WI.Y.0011.241118T1700Z-241119T0000Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-
Clay-Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry-
Including the cities of Shawnee, Weston, Liberty, Mound City,
Stanley, Platte City, Gladstone, Warrensburg, Kansas City Kansas,
Raymore, Weatherby Lake, Butler, Rich Hill, Higginsville,
Leavenworth, Harrisonville, Concordia, Kearney, Adrian, Excelsior
Springs, Lexington, Odessa, Osawatomie, Parkville, Paola, Belton,
Fort Leavenworth, Lansing, Louisburg, Olathe, Windsor, Riverside,
Pleasant Hill, Atchison, Overland Park, Sedalia, Clinton, Lenexa,
La Cygne, Independence, Kansas City, and Pleasanton
207 AM CST Mon Nov 18 2024

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and northeast Kansas and central 
  and west central Missouri.

* WHEN...From 11 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

https://www.weather.gov/eax

CDB
3 follow-up statements
238 
WWUS73 KEAX 181830
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1230 PM CST Mon Nov 18 2024

KSZ025-057-060-103>105-MOZ028-029-037-038-043>045-053-054-190000-
/O.CON.KEAX.WI.Y.0011.000000T0000Z-241119T0000Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-
Clay-Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry-
Including the cities of Atchison, Louisburg, Higginsville,
Weatherby Lake, Independence, Leavenworth, Kansas City, Lansing,
Platte City, Paola, Rich Hill, Osawatomie, Liberty, Windsor,
Excelsior Springs, Overland Park, Harrisonville, Shawnee, Adrian,
Gladstone, La Cygne, Riverside, Lenexa, Belton, Butler,
Lexington, Clinton, Concordia, Warrensburg, Olathe, Sedalia,
Kansas City Kansas, Odessa, Stanley, Kearney, Raymore, Pleasant
Hill, Parkville, Pleasanton, Fort Leavenworth, Mound City, and
Weston
1230 PM CST Mon Nov 18 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of east central and northeast Kansas and central 
  and west central Missouri.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

https://www.weather.gov/eax

Krull
882 
WWUS73 KEAX 181940
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
140 PM CST Mon Nov 18 2024

KSZ102-MOZ020-021-030-190300-
/O.EXB.KEAX.WI.Y.0011.000000T0000Z-241119T0300Z/
Doniphan-Buchanan-Clinton-Ray-
Including the cities of Cameron, Plattsburg, Wathena, Lathrop,
Elwood, Highland, St. Joseph Airport, Richmond, Lawson, Troy, and
St. Joseph
140 PM CST Mon Nov 18 2024

...WIND ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...In Kansas, Doniphan County. In Missouri, Buchanan, 
  Clinton, and Ray Counties.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

KSZ025-057-060-103>105-MOZ028-029-037-038-043>045-053-054-190300-
/O.EXT.KEAX.WI.Y.0011.000000T0000Z-241119T0300Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-
Clay-Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry-
Including the cities of Atchison, Louisburg, Higginsville,
Weatherby Lake, Independence, Leavenworth, Kansas City, Lansing,
Platte City, Paola, Rich Hill, Osawatomie, Liberty, Windsor,
Excelsior Springs, Overland Park, Harrisonville, Shawnee, Adrian,
Gladstone, La Cygne, Riverside, Lenexa, Belton, Butler,
Lexington, Clinton, Concordia, Warrensburg, Olathe, Sedalia,
Kansas City Kansas, Odessa, Stanley, Kearney, Raymore, Pleasant
Hill, Parkville, Pleasanton, Fort Leavenworth, Mound City, and
Weston
140 PM CST Mon Nov 18 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of east central and northeast Kansas and central 
  and west central Missouri.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

https://www.weather.gov/eax

Krull
249 
WWUS73 KEAX 190051
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
651 PM CST Mon Nov 18 2024

KSZ025-057-060-102>105-MOZ020-021-028>030-037-038-043>045-053-054-
190400-
/O.UPG.KEAX.WI.Y.0011.000000T0000Z-241119T0300Z/
/O.NEW.KEAX.HW.W.0003.241119T0051Z-241119T0400Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson
KS-Buchanan-Clinton-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Pettis-Bates-Henry-
Including the cities of Plattsburg, Rich Hill, Weatherby Lake,
Leavenworth, Platte City, Butler, Odessa, Belton, Kearney,
Adrian, Parkville, Atchison, Clinton, Overland Park, Mound City,
Richmond, Fort Leavenworth, Excelsior Springs, Lathrop, Kansas
City Kansas, Warrensburg, La Cygne, Olathe, Osawatomie, Windsor,
Highland, Lenexa, Raymore, Weston, Lexington, Concordia,
Louisburg, Harrisonville, Pleasant Hill, Pleasanton, Kansas City,
Lansing, Gladstone, Riverside, Cameron, Liberty, Shawnee, St.
Joseph Airport, Stanley, Wathena, Higginsville, St. Joseph,
Sedalia, Troy, Lawson, Paola, Elwood, and Independence
651 PM CST Mon Nov 18 2024

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CST THIS EVENING...

* WHAT...South to southwest winds 25 to 40 mph with gusts up to 60 
  mph.

* WHERE...Portions of east central and northeast Kansas and central, 
  northwest, and west central Missouri.

* WHEN...Until 10 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Scattered power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

https://www.weather.gov/eax

CMS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind advisory went out at Nov 17, 11:21 PM CST, 2 hours 46 minutes earlier. Its key messages:

  • Heavy Rain Event Late Tonight and Monday
  • Marginal Risk For Isolated Severe Storms Monday Afternoon
  • Much Cooler, Mainly Dry After Monday Night
Area forecast discussion, Nov 17, 11:21 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1121 PM CST Sun Nov 17 2024

.KEY MESSAGES...

- Heavy Rain Event Late Tonight and Monday

- Marginal Risk For Isolated Severe Storms Monday Afternoon

- Much Cooler, Mainly Dry After Monday Night

&&

.DISCUSSION...
Issued at 342 PM CST Sun Nov 17 2024

Complex mid-level synoptic pattern has led to several active spots
across the CONUS today and will keep activity going through Monday
evening. Over the next 24 to 36 hours, the trough axis over the
Great Lakes and deep trough over the Baja Peninsula will be the main
drivers for eastern Kansas to Central Missouri. The trough axis near
the northern Great Lakes Region is associated with a strong surface
cyclone, and the system as a whole is nearly vertically stacked. The
trailing cold front with this system has been sitting through the
northwestern third of the forecast area, with slight movement toward
the southeast. This is what generated the light rain showers earlier
today, and may provide enough convergence heading into the evening
hours for light activity that could reach the KC metro late tonight.
Meanwhile, the deep trough currently centered over the Baja
Peninsula will start to lift and is progged to become negatively
titled trough as the the 120+ kt plus jet streak is now on the east
side of the axis. This has provided very strong dCVA into the
Southern Plains this afternoon, allowing for robust surface
cyclogenesis. A surface pressure trough extends northward to the
lower Missouri River Valley. This forcing has stalled the
progression of the thermal boundary currently in our northwest, and
is why showers will be focused primarily in the western to
northwestern third of the forecast area tonight. As this system
continues to lift, this will be forced back north and behave more as
a warm front.

Cyclonic vorticity advection continues to increase overnight and
into Monday morning. Low-level winds turns southerly and advect in a
high theta-e airmass with PWATs exceeding 1.6 inches across most of
the area. Isentropic ascent will generate rain showers by the early
morning hours, and is expected to be widespread as broad scale
ascent helps to reinforce it as the system lifts to the northeast.
The initial activity will be mainly just shower activity, as a
saturated column and lack of surface heating limit instability.
Current deterministic model solutions continue to depict between 1
to 2 inches of rainfall in eastern Kansas and western Missouri, with
one-half to one inch across Central Missouri. Amongst HREF members,
24 hour rainfall accumulations are between 1.5 and 1.75 inches for
the western third of the forecast area, while HREF probability
matched means are between 1.75 and 2.00 inches. Other coarser
resolution ensemble systems are in favor of these amounts, with over
60 percent probabilities for seeing over an inch. This heavy
rainfall will result in some creeks and streams rising a decent
amount, and may see some flooding issues in developed/urban areas.
Overall hydro related concerns are low at this time, but could
become problematic if we start to see rainfall amounts well over 2
inches. The other factor that helps to limit hydro/flooding issues
is lower hourly rainfall rates, which appear to be around 0.25 to
0.50 inches per hour at most. By the afternoon, trailing cold front
is expected to surge ahead and enter the western CWA around 21-22z.
It is possible the cyclone may occlude, providing a triple point
somewhere in northwestern Missouri. The cold front is expected to
provide stronger convergence across the area, along with the jet
streak providing over 70 kts of bulk shear, and 0-1 km bulk shear
values between 50 and 60 kts. In addition, backed surface winds
ahead of the front and surface cyclone will provide very high SRH in
the 0-1km and 0-3km layers. This kinematic field would certainly be
capable of supporting a strong to severe storm. However, instability
is expected to be hard to come by. The stratiform precipitation in
the early afternoon likely limits most insolation, as well as
considerable precipitation drag. HREF mean MUCAPE values barely
reach above 750 J/kg, and deterministic RAP/HRRR do not depict much
CAPE ahead of the cold front through the afternoon. Therefore, this
is greatly limiting the severe weather threat. If a stronger storm
develops, the main hazard will be wind gusts above 60 MPH, which,
precipitation drag could pull this kind of momentum downward.
Therefore, all it will take is a slightly stronger shower to perhaps
produce these gusts. Hail will be very hard to come by due to lack
of favorable CAPE distribution through the hail growth zone. The
lack of instability will cause any storms to struggle to become
supercells. However, with the strong vorticity present from the
ambient environment, a brief, likely very weak spin-up with
vorticity stretching could occur with a stronger shower, especially
with LCLs that are just a few hundred meters. This is not expected
to pose any substantial hazard though, the main issue will be wind
gusts. The main thermal boundary exits our area by 07-08z time
frame, but a secondary surface pressure trough may provide
additional weak shower activity through the early morning hours of
Tuesday, before drier air filters in.

The mid-level trough lifts out of the area by Tuesday afternoon and
is progged to become a closed-low system over Central Canada,
meanwhile a a strong PV anomaly off the northwest coast of the
CONUS traps a ridge axis over the Northern Rockies. This forces a
bunch of cold air across the northern Plains, and will gradually
progress into the lower Missouri River Valley through the middle of
this week. This is expected to bring temperatures down considerably,
with highs in the upper 40s and morning low temperatures in the
upper 20s. The air will be pretty dry, but there are some weak
signals for our far northeast counties to see a few snow flurries
through the middle of this weak, but nothing in the way of actual
accumulation. Wednesday through Friday, probabilities for
temperatures to exceed 50F are less than 20 percent, with over 80
percent probabilities for dropping below 30F during the mornings.
Temperatures than may climb back above 50 next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1120 PM CST Sun Nov 17 2024

Mixture of MVFR and LIFR conditions ahead of a low pressure system
traversing the region today. Misty and foggy conditions will be
observed at a couple of terminals through the overnight hours, with
IFR cloud bases forecast. Rain showers will begin in the next few
hours at most TAF sites, likely lowering visibilities. Storms will
be possible in the afternoon hours, with PROB30s mentioned for every
TAF site. Pressure gradient will tighten in the late morning hours,
producing east-southeasterly wind gusts up to 40 knots. Ceilings
will raise in the evening as the rain moves east. A line of stronger
storms may form and impacts conditions in eastern portions of the
forecast area by 22Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Krull
AVIATION...Hayes
Hazardous weather outlook, Nov 17, 5:12 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
512 AM CST Sun Nov 17 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
512 AM CST Sun Nov 17 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Isolated showers and possibly a thunderstorm are possible this
afternoon into the evening. more widespread rainfall is expected to
move into the region late Sunday night into early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

 Widespread rain is likely Monday A few strong to potentially severe
storms are possible during the evening hours. Damaging winds are the
most likely hazard. Strong to severe chances are highly conditional
on instability and the near term environment.

Strong winds with gusts around 45 MPH are forecasted Monday and again
on Wednesday.

 Please go to weather.gov/eax/hwo for more information on
 potential weather hazards.

Nearby

Wind Advisories in Missouri, 2024Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.